Q:

What happens if you take too much thyroxine?

A:

Quick Answer

According WebMD, receiving too much thyroxine, usually in its man-made form levothyroxine, may result in irregular and fast heartbeat in older patients and thinning of the bones of patients going through menopause. The Mayo Clinic notes that a natural release of too much thyroxine typically results in hyperthyroidism, which sometimes accompanies other serious health conditions, including Graves' disease, Plummer's disease, thyroiditis and toxic adenoma.

Continue Reading

Full Answer

The American Thyroid Association notes several symptoms often associated with hyperthyroidism, including a slowdown of the body's normal processes. When this occurs, the body becomes tired easily but unable to sleep, it becomes cold and the skin feels drier. Other symptoms include depression, nervousness, shakiness, trouble exercising, shortness of breath, greater appetite and feelings of forgetfulness. However, these symptoms may vary and many people miss them because they associate these symptoms with other ailments. The ATA also explains various causes of hyperthyroidism such as autoimmune disease, congenital hyperthyroidism, damage to the pituitary gland, medications, radiation treatment, rare disorders that infiltrate the thyroid, surgical removal of part or all of the thyroid gland, too much or too little iodine and thyroiditis. The ATA also notes that hyperthyroidism has no cure, but patients may manage and treat the affliction to control it.

Learn more about Drug Interactions

Related Questions

Explore